1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP

Abstinence symptoms after withdrawal from tranquillising drugs; is there a common neurochemical mech

Abstinence symptoms after withdrawal from tranquillising drugs; is there a common neurochemical mech

  1. Bajeda
    Cowen PJ & Nutt DJ. (1982). Abstinence symptoms after withdrawal from tranquillising drugs; is there a common neurochemical mechanism? Lancet, 2: 360-2.

    Abstract: Withdrawal of anxiolytic agents such as ethanol, barbiturates, and benzodiazepines may result in a syndrome characterised in its most severe form by delirium and seizures. There is increasing evidence that anxiolytic drugs produce their pharmacological effects by enhancing brain gamma-aminobutyric acid (GABA) transmission. During long-term exposure to anxiolytics, brain GABA synapses show evidence of adaptive changes which would tend to reduce the effect of the anxiolytic and restore normal GABA function. Abrupt cessation of anxiolytic treatment might therefore lead to an acute reduction in GABA function; this change could underlie the severe symptoms associated with tranquilliser withdrawal.



    Discussion Thread